Oklahoma, 2020

Damaging Wind in Oklahoma, June 23, 2020

June 23, 2020 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across far southeastern Kansas and far northeastern Oklahoma during the early morning hours of the 23rd, as warm, moist, and unstable air was drawn over a stationary front that was located across northeastern Oklahoma. The storms moved southeast, and produced strong wind, which was locally damaging.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across far southeastern Kansas and far northeastern Oklahoma during the early morning hours of the 23rd, as warm, moist, and unstable air was drawn over a stationary front that was located across northeastern Oklahoma. The storms moved southeast, and produced strong wind, which was locally damaging.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 23, 2:00 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 23, 2:00 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
300 AM CDT Tue Jun 23 2020

.DISCUSSION...
A few isolated strong thunderstorms continue this morning across
portions of northeast Oklahoma. Storms are forming in a CAPE
environment around 2000 J/KG with 30-35 knots of 0-6 KM shear.
Highest instability axis is generally along and west of an Osage,
Tulsa, McAlester line. This will support at least a marginal
wind/hail threat for the next few hours as activity pushes
southward before weakening.

Northern portions of MCS currently pushing through southwest
Oklahoma could potentially develop MCV type feature, moving
southeast along/just south of the Red River. Additional
thunderstorm development will be possible by late morning or early
afternoon across southeast Oklahoma on northern periphery of
feature, coupled with surface heating and approaching frontal
boundary. A few of these storms could be marginally severe given
the unstable air-mass expected, however weak deep layer shear
will likely keep most of these storm below severe levels. PWATs
approaching 2.00 inches will support very heavy rainfall with any
storms that develop. Several CAMS solutions suggest at least a
localized flooding threat with the slow storm motions expected/
potential training.

Isolated thunderstorm development is still possible on Wednesday
across far northeast Oklahoma as weak upper wave approaches in
northwest flow aloft. Better storm chances should stay north
across southeast Kansas. Slight chance pops will persist for the
remainder of the work week. ECMWF a little more aggressive with
upper trough moving through the central Plains on Saturday,
developing swath of heavier QPF across the area. Given the drier
GFS solution and the lack of any significant frontal forcing,
will continue with low chance pops for now. Temperatures should
remain near normal through the extended periods and stayed
primarily with NBM guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  65  86  69 /   0   0  20  10
FSM   89  64  88  67 /  30   0  10   0
MLC   86  63  86  66 /  50  10  10   0
BVO   86  63  85  67 /   0   0  20  20
FYV   85  59  85  65 /  10   0  10  10
BYV   85  58  85  65 /   0   0  10  10
MKO   86  63  86  67 /  10   0  10  10
MIO   85  60  85  67 /   0   0  20  20
F10   87  63  86  66 /  20   0  10   0
HHW   83  66  86  67 /  60  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, Jun 22, 3:39 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
439 PM CDT Mon Jun 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
439 PM CDT Mon Jun 22 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...After midnight.

DISCUSSION...

There is a chance of thunderstorms after midnight across southeast
Oklahoma, especially close to the Red River. An isolated
marginally severe hail storm is possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY and THURSDAY...No Hazards.
FRIDAY thru SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Storms may be ongoing Tuesday morning across southeast Oklahoma
and west central Arkansas, but the severe weather threat will be
very limited. Storm chances shift south and east of the region by
Tuesday afternoon.

Storm chances return by next weekend but organized severe weather
is not expected.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jun 23, 1:17 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
217 AM CDT Tue Jun 23 2020

OKZ054-059-230745-
Osage OK-Pawnee OK-
217 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND NORTH CENTRAL
PAWNEE COUNTIES UNTIL 245 AM CDT...

At 217 AM CDT, a strong thunderstorm was located over Ralston, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Ralston...                        Skedee...

LAT...LON 3651 9680 3655 9670 3642 9653 3634 9668
TIME...MOT...LOC 0717Z 317DEG 18KT 3649 9672
Special weather statement, Jun 23, 2:01 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
301 AM CDT Tue Jun 23 2020

OKZ054-059-060-230830-
Tulsa OK-Osage OK-Pawnee OK-
301 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...SOUTHEASTERN
PAWNEE AND CENTRAL TULSA COUNTIES UNTIL 330 AM CDT...

At 301 AM CDT, a strong thunderstorm was located 3 miles east of
Walnut Creek State Park, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Sperry...                         Westport...
Turley...                         Walnut Creek State Park...
Gray...

This includes Interstate 44 between mile markers 217 and 218.

LAT...LON 3638 9622 3625 9592 3607 9604 3608 9614
      3622 9634
TIME...MOT...LOC 0801Z 304DEG 23KT 3627 9621
Special weather statement, Jun 23, 2:19 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
319 AM CDT Tue Jun 23 2020

OKZ054-059-060-064-230900-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
319 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHEASTERN
CREEK...SOUTHEASTERN PAWNEE AND CENTRAL TULSA COUNTIES UNTIL 400 AM
CDT...

At 319 AM CDT, a strong thunderstorm was located 5 miles north of
Sand Springs, moving southeast at 20 mph.

Penny size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Jenks...                          Sperry...
Westport...                       Turley...
Tulsa International Airport...    Walnut Creek State Park...
Gray...

This includes Interstate 44 between mile markers 213 and 221.

LAT...LON 3640 9623 3623 9587 3600 9603 3602 9609
      3608 9615 3621 9635
TIME...MOT...LOC 0819Z 306DEG 18KT 3622 9612
Special weather statement, Jun 23, 2:21 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
321 AM CDT Tue Jun 23 2020

OKZ060-064-067-230845-
Tulsa OK-Creek OK-Wagoner OK-
321 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...NORTHWESTERN
WAGONER AND SOUTHEASTERN TULSA COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, a strong thunderstorm was located 3 miles west of
Tulsa, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Jenks...                          Glenpool...
Coweta...                         Catoosa...
Jenks Riverside Airport...        Turley...
Tulsa International Airport...    Oneta...
Gray...                           Leonard...

This includes Interstate 44 between mile markers 213 and 232.

LAT...LON 3628 9599 3619 9581 3616 9581 3616 9576
      3609 9562 3588 9577 3599 9603 3601 9609
      3607 9612 3608 9614 3616 9608 3617 9600
      3627 9600
TIME...MOT...LOC 0821Z 300DEG 23KT 3614 9599
Special weather statement, Jun 23, 2:30 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
330 AM CDT Tue Jun 23 2020

OKZ064>066-230930-
Okmulgee OK-Okfuskee OK-Creek OK-
330 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...NORTHERN
OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 430 AM CDT...

At 329 AM CDT, strong thunderstorms were located 5 miles southeast
of Depew and 3 miles west of Beggs. Movement was southeast at 15 mph.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations in or near the path include...
Okmulgee...                       Bristow...
Okfuskee...                       Morris...
Beggs...                          Depew...
Slick...                          Preston...
Okmulgee State Park...            Welty...
Mason...

This includes Interstate 44 between mile markers 182 and 192.

LAT...LON 3581 9657 3591 9612 3555 9576 3555 9582
      3554 9582 3557 9641
TIME...MOT...LOC 0829Z 320DEG 14KT 3576 9643 3574 9613
Special weather statement, Jun 23, 2:49 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
349 AM CDT Tue Jun 23 2020

OKZ060-061-064-066-067-070-230945-
Tulsa OK-Muskogee OK-Okmulgee OK-Rogers OK-Creek OK-Wagoner OK-
349 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...EAST
CENTRAL CREEK...WESTERN WAGONER...NORTHWESTERN MUSKOGEE...
NORTHEASTERN OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL 445 AM
CDT...

At 349 AM CDT, strong thunderstorms were located along a line
extending from 4 miles southeast of Tulsa International Airport to
near Mounds. Movement was southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Okmulgee...                       Bixby...
Jenks...                          Glenpool...
Coweta...                         Catoosa...
Haskell...                        Inola...
Kiefer...                         Morris...
Mounds...                         Jenks Riverside Airport...
Stonebluff...                     Bald Hill...
Oneta...                          Preston...
Liberty...                        Redbird...

This includes Interstate 44 between mile markers 222 and 239.

LAT...LON 3626 9584 3605 9541 3555 9579 3555 9582
      3554 9582 3586 9614
TIME...MOT...LOC 0849Z 311DEG 25KT 3616 9584 3589 9605

The radar

The Tulsa radar (KINX), 46 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 23, 2:55 AM CST
Where
Tulsa County, 1.93 mi SE of Glenpool
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.930, -95.976

Strong thunderstorm wind blew down a tree, and snapped large tree limbs near the intersection of E 161st Street S and S Peoria Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890918.